Thyroid UK
88,820 members103,413 posts

Anxiety possibly linked to increased dose of Levothyroxine

Hi, A few months ago I increased my dose of Levothyroxine from 125mcg to 150mcg as my TSH was creeping up. In January I started to develop symptoms of possible hyperthyroidism (anxiety, weight loss, diarrhoea, sweating, feeling shaky etc). It took a while to realise that these symptoms could be due to the increased dosage, but when I realised I reduced my dose back down to 125mcg with no real affect on my symptoms. That was about 6 weeks ago and approx 3 weeks ago I spoke to a very helpful pharmacist who told me that because the symptoms had taken a while to develop after increasing my dose, they could take a few weeks to resolve once the dose was reduced. I then reduced my dose down to 100mcg and the symptoms improved (although didn't resolve completely). However, I was afraid of becoming hypothyroid again, after being on only 100mcg for 2 to 3 weeks, so I increased my dose again to 125mcg over the past 2 days, and today my symptoms are much worse. Is this coincidence, or might it be that I'm that sensitive to the increased dose after only 2 days? Has anyone got any experience of anything like this? Should I have a private blood test done and what tests should I have done? Would be very grateful for any advice anyone can offer. Thanks.

6 Replies
oldestnewest

Hi Judthepud,

Do you know if you have Hashimoto’s ?

The reason I ask is because I go through something similar from time to time when I’m having a “Hashi Flare” (raised antibodies). I think it’s possible that your TSH could also have raised because of this but I may be wrong as mine fluctuates when antibodies are high.

This could explain the feelings of over medication you’ve been having.

You really need to see your FT3 and FT4 results to truly ascertain if you’re over medicated.

If you have you’re recent results it would be handy if you could post them with the ranges and you will receive useful advice from other better informed extremely helpful people that frequent the forum.

Hope you feel better soon.

1 like
Reply

Have you had change in brand of Levothyroxine?

Anxiety can be due to under medication as well, or Hashimoto's flare

Changing dose about can upset vitamin levels too

You really need a full blood test

For full Thyroid evaluation you need TSH, FT4, TT4, FT3 plus TPO and TG thyroid antibodies. Plus vitamin D, folate, ferritin and B12.

Essential to test thyroid antibodies, FT3 and FT4, plus vitamins

Private tests are available. Thousands on here forced to do this as NHS often refuses to test FT3 or antibodies

thyroiduk.org.uk/tuk/testin...

Medichecks Thyroid plus ultra vitamin or Blue Horizon Thyroid plus eleven are the most popular choice. DIY finger prick test or option to pay extra for private blood draw. Both companies often have money off offers.

All thyroid tests should ideally be done as early as possible in morning and fasting.

If on Levothyroxine, don't take in the 24 hours prior to test, and if on T3 don't take in 12 hours prior to test, delay and take straight after. This gives highest TSH, lowest FT4 and most consistent results. (Patient to patient tip, GP will be unaware)

If antibodies are high this is Hashimoto's, (also known by medics here in UK more commonly as autoimmune thyroid disease).

Reply

Thanks for your advice. I've ordered the recommended blood test from Medichecks. It should arrive tomorrow. Does the weekend make any difference. Should I wait till Monday to do it?

Reply

Definitely wait until Monday.

1 like
Reply

Ok thanks.

1 like
Reply

Was only just reading how vitamin deficiencies can cause feelings of over medication and difficulty in raising dose, even if the thyroid hormone isn't high.

That set of tests will confirm a lot. You'll likely have some vitamins low or deficient, as many hypothyroid people do. and you'll find out whether you're dose is a bit high, in which case hyper feelings make sense, or if they're pretty low, you'll know there's a different explanation.

Reply

You may also like...